Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 165, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 2, 2011, 1:28 AM CDT for 6 counties in South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2011, 1:28 AM CDT (06:28 UTC)
- Expired
- Aug 2, 2011, 2:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Buffalo County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Lyman County, SD, Stanley County, SD
The radar
The Aberdeen radar (KABR), 179 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 1:50 AM CDT | TSTM WND DMG | 2 Se Stephan, SD | 4 TO 5 INCH DIAMETER TREE BRANCHES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 12:42 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4798 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1973 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 8.3
The text
As transmitted, in the capitals the NWS used until 2016.
326
WUUS53 KABR 020628
SVRABR
SDC017-059-065-069-085-117-020715-
/O.NEW.KABR.SV.W.0165.110802T0628Z-110802T0715Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
128 AM CDT TUE AUG 2 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHWESTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...
EASTERN HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHEASTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
EXTREME SOUTHEASTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 215 AM CDT
* AT 124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
WEST BEND REC AREA...OR 6 MILES NORTHWEST OF LOWER BRULE...MOVING
NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COUNSELOR CREEK REC AREA AROUND 135 AM CDT...
TAILWATERS REC AREA AROUND 140 AM CDT...
FORT THOMPSON AROUND 145 AM CDT...
STEPHAN...LEES CORNER AND SHELBY AROUND 200 AM CDT...
THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 259 AND 261.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.
&&
LAT...LON 4420 10017 4455 9982 4423 9916 4393 9910
4393 9934 4392 9936 4390 9935 4388 9935
4388 9970
TIME...MOT...LOC 0627Z 239DEG 20KT 4412 9966
WIND...HAIL 70MPH 1.00IN
$$
CONNELLY1 follow-up statement
552
WWUS53 KABR 020657
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
157 AM CDT TUE AUG 2 2011
SDC117-020707-
/O.CAN.KABR.SV.W.0165.000000T0000Z-110802T0715Z/
STANLEY SD-
157 AM CDT TUE AUG 2 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STANLEY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
WARNED AREA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.
LAT...LON 4401 9956 4417 9994 4422 9992 4424 9989
4426 9991 4455 9982 4423 9916 4413 9914
4401 9934
TIME...MOT...LOC 0657Z 239DEG 20KT 4430 9931
$$
SDC017-059-065-069-085-020715-
/O.CON.KABR.SV.W.0165.000000T0000Z-110802T0715Z/
LYMAN SD-HYDE SD-HUGHES SD-HAND SD-BUFFALO SD-
157 AM CDT TUE AUG 2 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
BUFFALO...SOUTHWESTERN HAND...EASTERN HUGHES...SOUTHERN HYDE AND
NORTHEASTERN LYMAN COUNTIES UNTIL 215 AM CDT...
AT 155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7
MILES NORTHEAST OF STEPHAN...OR 17 MILES SOUTH OF HIGHMORE...MOVING
NORTHEAST AT 25 MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
HUGHES...NORTHEASTERN LYMAN...SOUTHERN HYDE...SOUTHWESTERN HAND AND
WESTERN BUFFALO COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.
&&
LAT...LON 4401 9956 4417 9994 4422 9992 4424 9989
4426 9991 4455 9982 4423 9916 4413 9914
4401 9934
TIME...MOT...LOC 0657Z 239DEG 20KT 4430 9931
WIND...HAIL 70MPH 1.00IN
$$
CONNELLYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 8:03 PM CDT, 5 hours 25 minutes earlier.
Area forecast discussion, Aug 1, 8:03 PM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
803 PM CDT MON AUG 1 2011
.UPDATE...
THE SEVERE THREAT HAS ENDED FOR THE MOMENT OUT WEST AS THE COLD
FRONT QUICKLY MOVES THROUGH CENTRAL SOUTH DAKOTA THIS EVENING.
WHILE THERE ARE THUNDERSTORMS DEVELOPING BEHIND THE FRONT...THESE
HAVE BEEN SUBSEVERE...MOVING INTO A LESS FAVORABLE AIRMASS.
HOWEVER THERE ARE A NUMBER OF BOUNDARIES FLOATING AROUND OUT
THERE...OUTFLOW BOUNDARIES FROM EARLIER STORMS AND A CONVERGENCE
BOUNDARY IN THE WARM SECTOR OVER THE JAMES RIVER VALLEY. THESE
FEATURES MAY HELP THINGS START BACK UP LATER THIS EVENING INTO
TONIGHT AS THE SFC LOW CONTINUES TO MOVE EAST AND CAPPING BECOMES
LESS OF A HINDRANCE. CANCELLED THE HEAT ADVISORY FOR THE WESTERN
COUNTIES...BUT EXTENDED IT A COUPLE OF HOURS IN THE EAST. KABR IS
STILL REPORTING 91 OVER 80 AT 8 PM SO DANGEROUS CONDITIONS STILL
EXIST...AT LEAST UNTIL A BIT AFTER SUNSET.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
SURFACE LOW PRESSURE AREA IN CENTRAL SD LATE THIS AFTERNOON ALONG
WITH A COLD FRONT EXTENDING SOUTHWEST TO NORTHEAST WILL BE MOVING
EAST TONIGHT ACROSS THE CWA. THIS ALONG WITH AN UPPER LEVEL LOW
PRESSURE TROUGH EJECTING OUT ACROSS OUR REGION TONIGHT WILL BRING
A CHANCE OF THUNDERSTORMS TONIGHT. THE ONLY ISSUE WILL BE THE VERY
WARM AIR ALOFT WHERE THE LATEST 70H TEMPERATURES WERE +15 TO +16C.
THUNDERSTORM DEVELOPMENT MAY BE LATER AS THE LIFT FROM THE TROUGH
MOVES IN AND THE MID LEVELS COOL. WITH THE VERY UNSTABLE AIR
ACROSS THE REGION AND GOOD DEEP LAYER SHEAR...THERE COULD BE SOME
SEVERE THUNDERSTORMS. OTHERWISE...COOLER AND MUCH DRIER AIR WILL
PUSH INTO AND OVERTAKE THE CWA BY TUESDAY MORNING. HIGHS WILL BE
NEAR TO SLIGHTLY BELOW NORMAL ON TUESDAY WITH NORTH WINDS AT 10 TO
20 MPH. SURFACE HIGH PRESSURE WILL PUSH INTO THE REGION TUESDAY
NIGHT AND OFF TO THE EAST ON WEDNESDAY. THUS...TUESDAY NIGHT WILL
BE COOLER WITH LIGHT WINDS UNDER MOSTLY CLEAR SKIES. THERE COULD
ALSO BE SOME FOG FORMATION. WEDNESDAY'S HIGHS SHOULD BE SIMILAR TO
TUESDAY'S HIGHS AS WINDS TURN SOUTH AND BRING BACK HIGHER DEW
POINTS. ANOTHER SHORT WAVE TROUGH ALONG WITH A SURFACE FRONT WILL
BRING BACK CHANCES OF THUNDERSTORMS FOR MAINLY WEDNESDAY AFTERNOON
AND NIGHT.
.LONG TERM...THURSDAY THROUGH MONDAY
A RATHER PROGRESSIVE WEATHER PATTERN IS IN STORE FOR THE NORTHERN
PLAINS THROUGH THE EXTENDED PORTION OF THE FORECAST. THE UPPER LEVEL
FLOW PATTERN BECOMES NEARLY ZONAL WITH SEVERAL WEAK SHORT WAVE
TROUGHS MOVING ACROSS THE REGION. EACH SHORT WAVE WILL BRING AT
LEAST A SCHC TO LOW END CHC FOR SHOWERS AND THUNDERSTORMS. BY THE
WEEKEND...THE UPPER LEVEL FLOW PATTERN CONTINUES TO CHANGE WITH
THE NORTHERN PLAINS UNDER NORTHWEST FLOW ALOFT. THIS FLOW PATTERN
WILL ALLOW FOR COOLER TEMPERATURES TO FILTER INTO THE REGION WITH
HIGHS IN THE LOWER 80S POSSIBLE FOR THE WEEKEND.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH TUESDAY. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE FOR THE KMBG/KABR TERMINALS LATER
THIS EVENING AND TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE
FOR THE KPIR/KATY TERMINALS LATER TONIGHT. A FEW THUNDERSTORMS
COULD PRODUCE MVFR/IFR CONDITIONS. WINDS WILL SHIFT TONIGHT FROM A
SOUTHERLY DIRECTION TO THE NORTH BY 12Z TUESDAY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-EDMUNDS-GRANT-HAMLIN-MARSHALL-MCPHERSON-
ROBERTS.
MN...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR BIG STONE-
TRAVERSE.
&&
UPDATE...WISE
SHORT TERM...MOHR
LONG TERM...SD
AVIATION...WISE
WEATHER.GOV/ABERDEENHazardous weather outlook, Aug 1, 5:11 AM CDT, 20 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 511 AM CDT MON AUG 1 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 511 AM CDT MON AUG 1 2011 /411 AM MDT MON AUG 1 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY ACROSS FAR NORTHERN SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA...A FEW COULD BECOME SEVERE THIS MORNING OVER FAR NORTHEAST SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA WITH LARGE HAIL AND DAMAGING WINDS. LATER THIS EVENING STORMS ARE ONCE AGAIN POSSIBLE ALONG A COLD FRONT...A FEW OF WHICH COULD BECOME STRONG TO SEVERE. A HEAT ADVISORY IS IN EFFECT TODAY FOR THE ENTIRE ABERDEEN FORECAST AREA. HEAT INDICES WILL RISE TO BETWEEN 100 AND 110 DEGREES THIS AFTERNOON INTO THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON AND OFF CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST WEDNESDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
In the hours before
Local storm report, Aug 2, 12:52 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1252 AM CDT TUE AUG 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM TSTM WND GST 9 S FORT PIERRE 44.23N 100.37W
08/02/2011 M73 MPH STANLEY SD MESONET
MEASURED AT VIVIAN RWIS
&&
CONNELLYThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 11:23 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 52 min |
| Aug 2, 12:02 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 43 min |
| Aug 2, 12:27 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 33 min |
| Aug 2, 12:44 AM CDT | Severe Thunderstorm Warning | ABR | Lyman | 46 min |
| Aug 2, 12:58 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 32 min |
| Aug 2, 2:10 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 50 min |
| Aug 2, 2:35 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 40 min |
| Aug 2, 3:15 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 19 min |
| Aug 2, 4:27 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 48 min |
| Aug 2, 5:04 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Hamlin | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.